Home > Riviste > The Quarterly Journal of Nuclear Medicine and Molecular Imaging > Fascicoli precedenti > The Quarterly Journal of Nuclear Medicine 1999 December;43(4) > The Quarterly Journal of Nuclear Medicine 1999 December;43(4):307-12

ULTIMO FASCICOLO
 

ARTICLE TOOLS

Estratti

THE QUARTERLY JOURNAL OF NUCLEAR MEDICINE AND MOLECULAR IMAGING

Rivista di Medicina Nucleare e Imaging Molecolare


A Journal on Nuclear Medicine and Molecular Imaging
Affiliated to the Society of Radiopharmaceutical Sciences and to the International Research Group of Immunoscintigraphy
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index (SciSearch), Scopus
Impact Factor 2,481


eTOC

 

  ENDOCRINOLOGY - II
Therapy
FREEfree


The Quarterly Journal of Nuclear Medicine 1999 December;43(4):307-12

Copyright © 2000 EDIZIONI MINERVA MEDICA

lingua: Inglese

Graves’ ophthalmopathy and 131I therapy

Marcocci C., Bartalena L., Tanda M. L., Manetti L., Dell’Unto E., Mazzi B., Rocchi R., Barbesino G., Pinchera A.

From the Department of Endocrinology and Metabolism University of Pisa, Pisa, Italy


FULL TEXT  


Graves’ oph­thal­mop­athy is an auto­im­mune pro­cess ­initiated and main­tained by ­antigen(s) ­shared by the thy­roid and the ­orbit. A ­matter of argu­ment con­cerns the ­choice of the ­method of treat­ment for ­Graves’ hyper­thyr­oi­dism ­when clin­i­cally evi­dent oph­thal­mop­athy is ­present. Res­to­ra­tion of euthyr­oi­dism ­appears to be ben­e­fi­cial for oph­thal­mop­athy. On the ­other ­hand the con­tin­uing dis­ease ­activity asso­ciated ­with the recur­rence of hyper­thyr­oi­dism ­appears to ­adversely ­affect the ­course of oph­thal­mop­athy. For ­these rea­sons it is our ­opinion ­that in ­patients ­with ­Graves’ hyper­thyr­oi­dism and oph­thal­mop­athy the per­ma­nent con­trol of thy­roid hyper­func­tion by abla­tion of thy­roid ­tissue ­should be ­obtained by radio­io­dine ­therapy or thy­roi­dec­tomy. The ratio­nale for an abla­tive ­strategy is the fol­lowing: i) per­ma­nent con­trol of hyper­thyr­oi­dism ­avoids exac­er­ba­tions of eye dis­ease asso­ciated ­with recur­rence of hyper­thyr­oi­dism; ii) hypo­thy­roidism, ­which fol­lows thy­roid ­tissue abla­tion, ­should be ­regarded as a ther­a­peutic end ­point ­rather ­than as an unde­sir­able ­result; iii) abla­tion of thy­roid ­tissue may ­result in the ­removal of ­both the thy­roid-­orbit ­cross-­reacting ­antigen(s) and the ­major ­source of thy­roid-auto­reac­tive lym­pho­cytes. The rela­tion­ship ­between radio­io­dine ­therapy and the ­course of GO is a ­matter of con­tro­versy, and ­some ­authors ­have sug­gested ­that radio­io­dine admin­is­tra­tion may be asso­ciated ­with a wors­ening of pre­ex­isting oph­thal­mop­athy. ­This was not ­observed ­when radio­io­dine treat­ment was asso­ciated ­with a 3-­month ­oral ­course of prednisone. The devel­op­ment or pro­gres­sion of GO ­after radio­io­dine ­therapy ­might be due to the ­release of thy­roid anti­gens fol­lowing radi­a­tion ­injury and to sub­se­quent exac­er­ba­tions of auto­im­mune reac­tions ­directed ­towards anti­gens ­shared by the thy­roid and the ­orbit. The ­view ­that radio­io­dine ­therapy may be asso­ciated ­with a pro­gres­sion of oph­thal­mop­athy is not ­shared by ­some ­authors who ­claim ­that the ­apparent ­link ­between pro­gres­sion of oph­thal­mop­athy and radio­io­dine ­therapy ­might ­simply be coin­ci­dental, ­reflecting the nat­ural his­tory of the disease. The radio­io­dine-asso­ciated exac­er­ba­tion of eye dis­ease ­might be ­used as an argu­ment ­against the use of radio­io­dine ­therapy in ­patients ­with oph­thal­mop­athy. We do not ­share ­this ­view, ­since the out­word ­effects of radio­io­dine on eye dis­ease can ­easily be pre­vented by con­com­i­tant admin­is­tra­tion of glu­co­cor­ti­coids. Glu­co­cor­ti­coid treat­ment ­should be lim­ited, in our ­opinion, to ­patients ­with clin­i­cally evi­dent eye dis­ease and to ­those ­without oph­thal­mop­athy but ­with ­other ­known ­risk fac­tors, ­such as ­smoking.

inizio pagina

Publication History

Per citare questo articolo

Corresponding author e-mail